Alert archive / Montana / Wind Advisories in 2011

Wind Advisory 18, NWS Billings, MT

October 28, 2011Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Oct 28, 2011, 9:15 PM MDT for Park County, Stillwater County, Sweet Grass County, Montana. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Oct 28, 2011, 9:15 PM MDT (03:15 UTC)
Expired
Oct 29, 2011, 10:29 AM MDT
In force
13 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 3.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2011-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2011-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3254 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

580 
WWUS75 KBYZ 290315
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
915 PM MDT FRI OCT 28 2011

.A STRONG PRESSURE GRADIENT WILL CONTINUE TO PRODUCE VERY STRONG
WINDS ALONG THE BEARTOOTH FOOTHILLS AND AT LIVINGSTON THROUGH
SATURDAY MORNING.

MTZ065-066-291515-
/O.NEW.KBYZ.WI.Y.0018.111029T0315Z-111029T1800Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
915 PM MDT FRI OCT 28 2011

...WIND ADVISORY IN EFFECT UNTIL NOON MDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON MDT SATURDAY. 

* TIMING: CURRENT OBSERVATIONS REPORT THAT STRONG WINDS ARE
  OCCURRING. WINDS ARE EXPECTED TO REMAIN STRONG THROUGH SATURDAY MORNING.

* WINDS: SUSTAINED WINDS 30 TO 45 MPH WITH GUSTS UP TO 60 MPH.

* IMPACTS: HAZARDOUS TRAVEL CONDITIONS MAY DEVELOP DUE TO STRONG
  CROSSWINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
2 follow-up statements
581 
WWUS75 KBYZ 290954
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
354 AM MDT SAT OCT 29 2011

MTZ065-066-291800-
/O.CON.KBYZ.WI.Y.0018.000000T0000Z-111029T1800Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
354 AM MDT SAT OCT 29 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* TIMING: STRONG WINDS WILL CONTINUE THROUGH LATE THIS MORNING.  

* WINDS: SUSTAINED WINDS 30 TO 45 MPH WITH GUSTS UP TO 60 MPH.

* IMPACTS: STRONG CROSSWINDS WILL MAKE TRAVEL DIFFICULT
  ESPECIALLY FOR HIGH PROFILE VEHICLES. PORTIONS OF I-90 BETWEEN
  BIG TIMBER AND LIVINGSTON ARE ESPECIALLY PRONE TO THESE
  DANGEROUS CROSSWINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
175 
WWUS75 KBYZ 291629
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
1029 AM MDT SAT OCT 29 2011

MTZ065-066-291730-
/O.CAN.KBYZ.WI.Y.0018.000000T0000Z-111029T1800Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
1029 AM MDT SAT OCT 29 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND
ADVISORY. 

WEST WINDS WILL BE STRONG AND GUSTY TODAY WITH WIND SPEEDS OF 25
TO 40 MPH WITH GUSTS TO 50 MPH. WINDS SHOULD STAY BELOW ADVISORY
CRITERIA THE REST OF THE DAY AND THUS THE WIND ADVISORY HAS BEEN
CANCELLED.

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Oct 28, 8:58 PM MDT, 17 minutes earlier.

Area forecast discussion, Oct 28, 8:58 PM MDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
858 PM MDT FRI OCT 28 2011

.SHORT TERM...VALID FOR SAT AND SUN...

MAIN CONCERN TONIGHT IS WIND POTENTIAL IN THE LIVINGSTON AND NYE
AREAS. SURFACE PRESSURE GRADIENTS INCREASING ACROSS THESE AREAS
AS LEE SIDE TROUGH CONTINUING TO DEEPEN WITH THE APPROACH OF A
STRONG UPPER LEVEL SHORT WAVE. WINDS HAVE GUSTED TO 50 MPH
EARLIER THIS EVENING BUT HAVE SINCE BACKED OFF TO 30 MPH. 00Z WRF
SHOWING FLOW ALOFT BECOMING ZONAL OVER THE WESTERN AREAS AS THE
UPPER WAVE MOVES THROUGH FROM 06Z TO 12Z. 700MB WINDS AT 50KTS
WITH CROSS SECTIONS SHOWING STABLE LAYER AT MOUNTAIN TOP LEVEL.
THERE IS SUBSTANTIAL LIFT/INSTABILITY ABOVE THIS LAYER WITH THE
APPROACHING WAVE AND THIS MAY WEAKEN THE STABLE LAYER. WILL KEEP
WIND FORECAST JUST BELOW ADVISORY CRITERIA FOR THE REMAINDER OF
THE NIGHT FOR THE UPPER YELLOWSTONE AND STILLWATER RIVER VALLEYS.

DID ADJUST CLOUD COVER UP A NOTCH IN THE WEST AND THE EASTERN
ZONES LATE TONIGHT WITH THE WAVE MOVING IN. ALSO INCREASED WINDS
IN THE HARLOWTON AREA. REMAINDER OF THE FORECAST ON TRACK.
RICHMOND

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

OUR CONFIDENCE IN THE FORECAST IS AVERAGE OR BETTER WITH REGARD TO
A SHORT WAVE PASSAGE SET FOR MON-TUE...BUT IT QUICKLY DROPS BY THU
AND FRI. THERE IS SOME BROAD CONSENSUS OF A 500-HPA TROUGH SETTING
UP OVER OUR AREA BY LATE NEXT WEEK...BUT PREDICTABILITY OF SEVERAL
KEY FEATURES UPSTREAM AND DOWNSTREAM OF MT IS LOW. THE VARIABILITY
IN MODEL GUIDANCE OVER THE PAST 24 HOURS IS GREAT ENOUGH THAT WE
HAVE NOT MADE ANY REAL CHANGES TO THE FORECAST FOR THU AND FRI.

THE MAIN ISSUE WITH THE MON AND TUE SHORT WAVE IS ONE OF TIMING AS
THE LAST FEW ECMWF RUNS HAVE BEEN FASTER WITH ITS PASSAGE THAN THE
GFS. THE RELATIVELY PROGRESSIVE 500-HPA FLOW DURING THAT TIME DOES
FAVOR A BIT FASTER TIMING...SO THE FORECAST IS WEIGHTED SLIGHTLY
TO THE 12 UTC ECMWF. THE PROGRESSIVE NATURE OF THE SHORT WAVE DOES
NOT FAVOR A MAJOR PRECIPITATION EVENT...WITH THE FAVORED CHANCE OF
MOISTURE OVER THE HIGHER TERRAIN. THE 12 UTC ECMWF AND GFS DO BOTH
SHOW MOISTURE LINGERING LONGEST OVER THE BIG HORN RANGE...WHERE AN
ADDITIONAL SHORT WAVE COULD PROVIDE SOME IMPACTS TUE INTO WED. THE
SITUATION WOULD FAVOR AT LEAST A FEW INCHES OF SNOW IN MOUNTAINOUS
AREAS. WE WILL INCLUDE A CHANCE FOR A RAIN-SNOW MIX FOR ELEVATIONS
BELOW ABOUT 5000 FT MSL...BUT THE 12 UTC MODEL RUNS DO NOT DISPLAY
AS MUCH COOL AIR BEHIND THE WAVE AS PRIOR VERSIONS. IT IS THUS NOT
CLEAR HOW LOW THE SNOW LEVEL WILL DROP BEFORE PRECIPITATION EXITS
THE AREA. SCHULTZ

&&

.AVIATION...

ISOLATED SHOWERS WILL BE POSSIBLE THROUGH SATURDAY AFTERNOON.
HOWEVER...PRECIPITATION WILL BE LIGHT AND SHOULD NOT POSE AN
AVIATION HAZARD. STRONG WINDS WILL BE THE PRIMARY CONCERN. STRONG
SOUTHWEST WINDS WILL CONTINUE ALONG THE BEARTOOTH
FOOTHILLS...ESPECIALLY AT KLVM. A COLD FRONT WILL BRING STRONG
NORTHWEST WINDS TO REMAINING TERMINALS BY SATURDAY AFTERNOON BRS.

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 042/052 034/059 041/055 032/042 028/047 031/053 034/052
    22/W    00/U    02/W    32/W    10/U    00/U    11/B
LVM 037/048 031/059 037/052 029/041 023/046 027/054 031/047
    21/N    10/N    13/W    22/J    10/U    00/N    22/W
HDN 038/053 031/060 037/058 033/044 028/049 029/056 033/053
    22/W    00/U    02/W    31/B    10/U    00/U    11/B
MLS 037/053 029/056 038/058 033/046 025/050 028/053 033/053
    02/W    00/U    02/W    21/B    10/U    00/U    01/U
4BQ 034/052 028/057 036/058 033/045 025/047 026/053 031/051
    02/W    00/U    01/B    22/W    10/U    00/U    01/U
BHK 033/052 027/053 035/057 032/045 024/048 028/054 031/049
    02/W    10/U    01/B    21/B    10/U    00/U    01/U
SHR 033/053 030/059 035/059 031/039 023/046 026/053 030/054
    01/N    00/U    02/W    43/W    10/U    00/U    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Oct 28, 8:57 PM MDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
857 PM MDT FRI OCT 28 2011

MTZ028>042-056>058-063>068-WYZ098-099-300300-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
857 PM MDT FRI OCT 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

STRONG WINDS WITH GUSTS OVER 50 MPH ARE EXPECTED IN THE UPPER
YELLOWSTONE AND STILLWATER RIVER VALLEYS TONIGHT. THE WINDS WILL
IMPACT INTERSTATE 90 FROM LIVINGSTON TO BIG TIMBER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG WINDS WILL CONTINUE IN THE FOOTHILLS INTO SATURDAY
MORNING.

STRONG WEST TO NORTHWEST WINDS GUSTING TO BETWEEN 40 AND 50 MPH
ARE EXPECTED OVER SOUTH CENTRAL AND SOUTHEASTERN MONTANA
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Wind Advisories in Montana, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.